The “Warnings” section of themetoclopramide label contains a discussion of the possible side effects ofextrapyramidal symptoms.
Extrapyramidalsymptoms, manifested primarily as acute dystonic reactions, occur in approximately 1 in 500 patients treatedwith the usual adult dosage of 30-40 mg/day of metoclopramide. These usuallyare seen during the first 24-48 hours of treatment with metoclopramide, occurmore frequently in children and young adults, and are even more frequent at thehigher doses. These symptoms may include involuntary movements of limbs andfacial grimacing, torticollis, oculogyric crisis, rhythmic protrusion oftongue, bulbar type of speech, trismus, or dystonic reactions resemblingtetanus. Rarely, dystonic reactions may present as stridor and dyspnea,possibly due to laryngospasm…. Parkinsonian-like symptoms have occurred, morecommonly within the first six months after beginning treatment withmetoclopramide, but occasionally after longer periods. These symptoms generallysubside within two to three months following discontinuance of metoclopramide.Patients with pre-existing Parkinson’s disease should be given metoclopramide cautiously,if at all, since such patients may experience exacerbation of Parkinsoniansymptoms when taking metoclopramide.
Tardive Dyskinesia: Tardive dyskinesia, asyndrome consisting of potentially irreversible, involuntary, dyskineticmovements may develop in patients treated with metoclopramide. Although theprevalence of the syndrome appears to be highest among the elderly, especiallyelderly women, it is impossible to predict which patients are likely to developthe syndrome. Both the risk of developing the syndrome and the likelihood thatit will become irreversible are believed to increase with the duration oftreatment and the total cumulative dose. Less commonly, the syndrome candevelop after relatively brief treatment periods at low doses; in these casessymptoms appear more likely to be reversible.
Thereis no known treatment for established cases of tardive dyskinesia, although thesyndrome may remit, partially or completely, within several weeks-to-monthsafter metoclopramide is withdrawn. Metoclopramide itself, however, may suppress(or partially suppress) the signs of tardive dyskinesia, thereby masking theunderlying disease process. The effect of this symptomatic suppression upon thelong-term course of the syndrome is unknown. Therefore, the use ofmetoclopramide for the symptomatic control of tardive dyskinesia is notrecommended.
So what is all the fuss about? The warning is in the label right? Wrong! The risk that patients taking metoclopramide at the usualdosage will experience tardive dyskinesia is far greater than the “1 in 500” claim in the label. In fact, research literature suggeststhat the risk is as high as 1 in 4.